Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 498, NWS Tulsa, OK

August 23, 2008McIntosh County, Muskogee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 23, 2008, 9:38 AM CDT for McIntosh County, Muskogee County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2008, 9:38 AM CDT (14:38 UTC)
Expired
Aug 23, 2008, 10:30 AM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties McIntosh County, OK, Muskogee County, OK

The radar

The Tulsa radar (KINX), 81 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:50 AM CDTTSTM WND DMGChecotah, OKONE TO FOUR INCH TREE LIMBS DOWN. WIND SPEED ESTIMATED AT 60 TO 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 231438
SVRTSA
OKC091-101-231530-
/O.NEW.KTSA.SV.W.0498.080823T1438Z-080823T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
938 AM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  MCINTOSH COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1030 AM CDT

* AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS
  STORM WAS LOCATED NEAR KEEFETON...MOVING SOUTHWEST AT 26 MPH.      
  THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS TO 59 MILES
  AN HOUR AT THE MUSKOGEE DAVIS FIELD AIRPORT.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OKTAHA...
  RENTIESVILLE...CHECOTAH...STIDHAM...EUFAULA AND VIVIAN.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3568 9543 3560 9524 3531 9547 3531 9550
      3529 9552 3528 9586
TIME...MOT...LOC 1438Z 027DEG 22KT 3556 9539

$$
1 follow-up statement
000 
WWUS54 KTSA 231532
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1032 AM CDT SAT AUG 23 2008

OKC091-101-231542-
/O.EXP.KTSA.SV.W.0498.000000T0000Z-080823T1530Z/
MUSKOGEE OK-MCINTOSH OK-
1032 AM CDT SAT AUG 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH AND CENTRAL MUSKOGEE
COUNTIES EXPIRES AT 1030 AM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3568 9543 3560 9524 3531 9547 3531 9550
      3529 9552 3528 9586
TIME...MOT...LOC 1438Z 027DEG 22KT 3556 9539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:07 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 23, 6:07 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
607 AM CDT SAT AUG 23 2008

.DISCUSSION...

&&

.AVIATION...
AFTER SLIGHTLY REDUCED VISIBILITIES EARLY THIS MORNING... VFR
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE DAY. ALTHOUGH TOO
SLIGHT TO MENTION IN THE TAFS... THERE WILL BE A SMALL CHANCE FOR
CONVECTION IN THE VICINITY OF RVS... TSA... XNA... AND FYV THIS
MORNING AS AN MCS MOVES SOUTH FROM KANSAS AND WEAKENS. IN
ADDITION... THERE WILL BE A SLIGHT CHANCE FOR ISOLATED
CONVECTIVE ACTIVITY IN THE AREA THIS AFTERNOON.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Aug 23, 9:11 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
911 AM CDT SAT AUG 23 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
858 AM CDT SAT AUG 23 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER NOON.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING.
AN ISOLATED STORM OR TWO WITH STRONG DOWNBURST WINDS WILL BE
POSSIBLE.  THIS MORNINGS STORMS SHOULD DIMINISH WITH TIME.
ISOLATED STORMS MAY OCCUR ACROSS FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS AFTERNOON.

THIS MORNINGS STORMS MAY LIMIT THE HEATING TODAY.  SHOULD
ENOUGH SUNSHINE OCCUR...THE HIGH DEW POINTS ACROSS THE AREA
MAY RESULT IN HEAT INDEXES AROUND 100 IN NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT MAY TRY TO MOVE INTO THE AREA SUNDAY AND MONDAY.
ANOTHER FRONT MAY MOVE INTO THE AREA LATE WEDNESDAY AND
THURSDAY.  THESE FRONTS WILL INCREASE CHANCES OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 23, 8:18 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
818 AM CDT SAT AUG 23 2008

OKZ061-062-231400-
MAYES OK-ROGERS OK-
818 AM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ROGERS AND SOUTHERN MAYES

AT 818 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF PRYOR...MOVING SOUTHWEST AT 17 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...INOLA...TIAWAH...PRYOR AND
CHOUTEAU.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3627 9512 3608 9542 3608 9550 3616 9562
      3617 9562 3620 9567 3643 9538
TIME...MOT...LOC 1318Z 041DEG 15KT 3630 9537
Local storm report, Aug 23, 8:58 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
858 AM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     CHOUTEAU                36.19N 95.34W
08/23/2008                   MAYES              OK   EMERGENCY MNGR

            TWO POWER POLES SNAPPED, METAL SHEETS TORN OFF OF ROOFS
            ON TWO BUILDINGS.

&&

PBS
Special weather statement, Aug 23, 9:24 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
924 AM CDT SAT AUG 23 2008

OKZ070-071-231515-
MCINTOSH OK-MUSKOGEE OK-
924 AM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     CENTRAL MUSKOGEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 924 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF KEEFETON...MOVING SOUTHWEST AT 31 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...EUFAULA...CHECOTAH...
VIVIAN...STIDHAM...ONAPA...PIERCE...RENTIESVILLE...OKTAHA...KEEFETON
AND SUMMIT.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3574 9541 3563 9524 3524 9557 3524 9560
      3524 9564 3532 9585
TIME...MOT...LOC 1424Z 037DEG 27KT 3561 9539
Local storm report, Aug 23, 9:37 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
937 AM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     TSTM WND GST     MUSKOGEE                35.75N 95.37W
08/23/2008  M59 MPH          MUSKOGEE           OK   ASOS

&&

PBS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:18 AM CDTSpecial Weather StatementTSAMayes42 min
Aug 23, 9:24 AM CDTSpecial Weather StatementTSAMcIntosh, Muskogee51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.